Michigan, 2022

Damaging Winds in Michigan, June 21, 2022

June 21, 2022 · NWS MQT · 2 events in 1 county or zone

A line of severe thunderstorms moving in from northern Minnesota produced tree damage near Bessemer on the early morning of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A line of severe thunderstorms moving in from northern Minnesota produced tree damage near Bessemer on the early morning of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 21, 2:03 AM CST, 1 hour earlier.

Area forecast discussion, Jun 21, 2:03 AM CST, 1 hour before
Area Forecast Discussion
National Weather Service Marquette MI
403 AM EDT Tue Jun 21 2022

.SHORT TERM...(Today)
Issued at 403 AM EDT TUE JUN 21 2022

...ANOTHER RECORD WARM DAY ACROSS MUCH OF THE UP...

Unusually warm night/morning across Upper Michigan as the current
temperature at the office is 79 at 300 EDT. Record warm low today is
65, set back in 1983, and it seems that may be broken today (so long
as cold front or potential thunderstorms hold off through midnight).
At least through the overnight hours into this morning, temps will
hang on in the 70s across the majority of the UP, with some 60s
east, and upper 50s along the immediate Lk Michigan shoreline.
Upstream thunderstorm action across MN along the LLJ has diminished
as it shifts east across Lk Superior, but could see a few isolated
showers/rumbles along the wern shores through sunrise. For any
showers that do make it on land, expect some brief gusty conditions
as rain pulls down some stronger winds elevated off the sfc as seen
upstream through northern MN.

While a cold front is expected across the UP this evening/tonight,
we will have to first get through another record high temperature
day, coupled with high humidity, across most of the UP. High
temperatures today will be similar to yesterday, with temps near 90
from IWD to CMX, upper 90s in the Baraga Plains, mid 90s from IMT to
MQT, and upper 80s east of a line from Nahma to Grand Marais. Once
again, there will be little to no reprieve along the Lake Superior
shoreline today as WSW to SW winds downslope into Marquette
eastward. Down wind of Lk Michigan will be cooler, into the 70s.
Another heat advisory was issued for today from Iron/Baraga, east to
Delta/Alger...though the eastern portions of Delta/Alger won't be
quite as warm as advy criteria (but still hot). Also will see
elevated rip current potential for Lake Michigan beaches. Winds will
gust around 20mph for most today, but some gusts in the low to mid
30s are expected across the Keweenaw.

Thunderstorms are possible this aftn along an expected lake breeze
across the central and ahead of the cold front. Soundings suggest
some capping that will need to be overcome, but if parcels are able,
there is ample instability to work with. Shear values aren't that
impressive, but some stronger storms are possible along the enhanced
convergence zones (front/lake breeze).

.LONG TERM...(Tonight through Monday)
Issued at 354 AM EDT TUE JUN 21 2022

...Relief from the heat comes tonight and Wednesday...

The amplified pattern breaks down and becomes more progressive
across the northern CONUS and Upper Great Lakes by midweek as a
stronger shortwave from the western Plains plows through the
amplified ridge late today into tonight and suppresses it to the
south. The initial associated cold front with the shortwave will
move through the area mainly this afternoon and evening with what
looks to be a secondary cold front moving through late tonight into
early Wednesday. The cold front will bring relief from the
oppressive heat and humidity across the UP later tonight into
Wednesday, with min temps falling into the mid 50s to lower 60s
tonight and max temps Wednesday back to more seasonable readings
with 70s across much of the area and lower 80s south-central. If
convection can be initiated later today and break through the warm
mid-level cap then there could be some lingering evening t-storms
over mainly east half portions of cwa along the initial front
with lingering MLCAPE of 1000-1500 j/kg. Otherwise, expect
convection to quickly diminish around sunset with dry conditions
thereafter. The air mass Wednesday looks pretty dry based on fcst
soundings so used the local mixed dew point tool to lower dew
points down blo guidance (in the lower 40s for much of the
interior) which could lower min RH values blo 30 pct for some
locations over the interior west Wed afternoon. However, light
northwest winds will keep any fire weather concerns limited.

Models show generally fairly good agreement for the evolution of the
pattern for the second half of this week into the weekend. Above
normal temperatures return Thursday and Friday as Upper Mi gets into
the return moist southerly flow on the backside of the sfc ridge and
ahead of the sfc trough developing over the Plains. Expect high
temps both days well into the 80s for much of the area. Any
chances for precipitation Thu night into Fri night will hinge
mainly on weaker shortwaves rounding the broad mid-level ridge
into Ontario. Would make sense that better chcs for shra/tsra
would be mainly over western Upper Mi and out over Lake Superior,
closer the track of the shortwaves, better instability and
isentropic ascent at the nose of LLJ situated just to the west.

By the weekend, guidance suggests a stronger shrtwv from the Pac NW
will shift east along the US/Canada border, breaking down the broad
mid-upper ridge over the area. A sfc low will likely spin up along
this shortwave trough over south central Canada and bring a cold
front through the region with more widespread pcpn expected Saturday
into Saturday night.

Ridging and generally drier conditions are expected Sunday into
Monday behind the weekend cold front.
&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 140 AM EDT TUE JUN 21 2022

Thunderstorms along a LLJ to our west this morning are expected to
diminish as they cross Lake Superior, but a rumble or two at IWD is
possible. This LLJ will shift east through the overnight hours,
bringing some LLWS to all terminals, but should diminish quickly
after sunrise. VFR conditions are expected at all terminals, but
there could be a thunderstorm this afternoon at SAW.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 354 AM EDT TUE JUN 21 2022

Isolated thunderstorms could impact west and north central Lake
Superior early this morning before eventually tapering off by late
morning. Storms could form again this afternoon over the eastern
portions of the lake as a cold front moves through the area. Expect
south-southwest winds 10 to 20 knots this morning, but then as the
cold front moves through, look for winds to veer more westerly and
gust up to 25 to 30 knots this afternoon into tonight, strongest
over the west and north central portions of the lake. Wednesday,
northwest winds 10 to 20 knots will back to the west and remain blo
20 knots into Friday. Winds will also gradually shift to the
south/southwest again through the end of the week.  In addition,
patchy fog will be possible through tonight. West-northwest winds
could briefly get gusty behind a cold frontal passage late this
weekend but will remain sub-gale.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Heat Advisory from 2 PM EDT /1 PM CDT/ this afternoon to 8 PM
     EDT /7 PM CDT/ this evening for MIZ004>006-010>013.

  Beach Hazards Statement from noon EDT today through this evening
     for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JAW
LONG TERM...Voss
AVIATION...JAW
MARINE...Voss
Hazardous weather outlook, Jun 21, 2:08 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
408 AM EDT Tue Jun 21 2022

MIZ001>007-009>014-084-085-220815-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
408 AM EDT Tue Jun 21 2022 /308 AM CDT Tue Jun 21 2022/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Record to near record warmth is expected across parts of Upper
Michigan today into this evening. See the latest Heat Advisory
statement for more details.

There is a high swim risk for Lake Michigan beaches today through
this evening. See the latest Beach Hazards Statements for more
details.

There is a chance of thunderstorms this afternoon and evening
across central and eastern Upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances will return at times Thursday
night into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-220815-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
408 AM EDT Tue Jun 21 2022 /308 AM CDT Tue Jun 21 2022/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening
over the east half.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances will return at times Thursday
night into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-220815-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
408 AM EDT Tue Jun 21 2022

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances will return at times Thursday
night into the weekend.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The radar

The Duluth radar (KDLH), 166 km away, was scanning. The volume nearest the first event began at 09:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
June 21, 3:03 AM CST to 3:08 AM CST
Where
Gogebic County, 0.69 mi S of Siemens
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.470, -90.100

Law enforcement confirmed that a couple of trees fell across the road at the intersection of Old County and Geneva Roads just southwest of Bessemer.

Thunderstorm Wind, Gogebic

When
June 21, 3:05 AM CST to 3:10 AM CST
Where
Gogebic County, 0.84 mi NE of Anvil Location
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
46.480, -90.010

Law enforcement confirmed a couple of trees down near the intersection of Ramsey and Sanders Roads east of Bessemer. The time of the report was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029587, 1029589.